Hail, Sherman
- When
- July 19, 7:19 PM CST
- Where
- Sherman County, 1.81 mi ESE of Mallett
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.340, -102.070
Quarter size hail fell in Stratford.
Scattered thunderstorms developed during the evening across the Texas Panhandle, with most storms being confined to the northwest half of the Panhandle. Storms formed along a surface low pressure trough within a moderately unstable and weakly sheared environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed during the evening across the Texas Panhandle, with most storms being confined to the northwest half of the Panhandle. Storms formed along a surface low pressure trough within a moderately unstable and weakly sheared environment. One storm in the northwest Panhandle produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 6:00 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 700 PM CDT Sun Jul 19 2020 .AVIATION... Scattered storms in the NW Panhandles will likely congeal into a complex that will head SE toward AMA. How well it holds together and whether it reaches AMA is the million dollar questions as this is about where models show is weakening and dissipating. MVFR or even IFR conditions are expected with the storms however was not too agressive with that in TAFs. Some storms will become strong to severe, although the severe threat will decrease late in the evening. Large scale outflow boundary will lead to a temporary wind shift to the NW that will be difficult to forecast timing on. Another round of afternoon and evening storms is expected tomorrow, however the east southeast progression out of NM and CO may be less which means DHT will have the greatest threat. && .PREV DISCUSSION... /Issued 217 PM CDT Sun Jul 19 2020/ SHORT TERM...Tonight through Monday night Same 'ole same 'ole is kind of the story as isolated storms are again possible this afternoon but better chances move in from ern NM a bit later. Instability and shear values are not expected to be significantly different from those seen yesterday (750-1250 J/kg MLCAPE/effective shear 20kts) and therefore storm intensity should be fairly similar to what we saw yesterday and last night. Shear values are a touch better, so could see a bit more of a multicell situation with some cold pool generation possible. Given easterly upslope flow and a bit more shear in ern NM, do expect coverage over there to be better and therefore storm probs in the western zones are a bit higher than yesterday as those storms move in after 6 or 7 PM. Unfortunately for those from roughly Amarillo to Pampa to Canadian southeastward, chances for significant rain are pretty low as any convective system will likely be dissipating as it moves east. Monday looks fairly similar to today with highs in the 90s and storms moving in from NM late. Simpson LONG TERM...Tuesday through Saturday... Tuesday the upper level ridge over the Four Corners will setup yet another day for storms across the western Panhandles. At the same time, an upper level closed low will be forming off the West Coast. The upper level ridge will push east through Thursday as the upper level closed low begins to enter the western coast along California. Through the remainder of the extended period, the ridge will sit over the southeast CONUS while the upper level low gets wrapped around the ridge and absorbed into the main flow across the northern CONUS. Winds aloft will become southerly at this time, which sets up the pattern to cut off any chance for monsoonal moisture across the forecast area. Storms Tuesday are expected to be isolated in nature with mountain convection firing in the afternoon hours and attempting to make it into the western Panhandles. The NAM is hinting at some backing winds during the afternoon hours Tuesday with a potential for upslope flow that could create a few pop up showers/storms along the Caprock. Instability parameters are sufficient enough to support a few strong storms with MLCAPE values anywhere between 500-1000 J/kg, but shear is the lacking component with values around 10-20 knots. Dewpoints are not likely to get above the mid to upper 50s, so storms will not have a ton of surface moisture to work with. Main threats at this time would be gusty winds. High temperatures through the long term will remain steady in the 90s with low temperatures in the mid 60s to lower 70s. The NAM is an outlier with a potential weak surface cold front pushing south across the Panhandles Tuesday night into Wednesday morning. This could dip low temperatures into the 50s, but winds will quickly turn back to the south Wednesday and temperatures will rebound quickly to the 90s that afternoon. Rutt && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 88/88
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Sun Jul 19 2020 OKZ001>003-TXZ001>020-317-201200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Sun Jul 19 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected across mainly the northwest half of the combined Panhandles this afternoon and tonight. A few storms will have the potential to become strong to possibly severe, with large hail and gusty winds the primary hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Monday afternoon through Tuesday night, and then across southern and western sections of the area Wednesday evening. Most storms that develop are forecast to remain below severe levels, though an isolated strong to severe storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
607 PM CDT Sun Jul 19 2020
OKZ001-TXZ001-192330-
Cimarron OK-Dallam TX-
607 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON AND NORTHEASTERN DALLAM
COUNTIES UNTIL 630 PM CDT...
At 607 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Seneca to 9 miles east of
Felt. Movement was northeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boise City, Keyes, Kenton, Wheeless, Black Mesa Park, Felt, Griggs
and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10203 3658 10204 3650 10214 3650 10216
3648 10216 3625 10243 3655 10300 3700 10300
TIME...MOT...LOC 2307Z 210DEG 11KT 3671 10304 3655 10261
WardPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
07/19/2020 M83 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA2000512
BEATSpecial Weather Statement National Weather Service Amarillo TX 721 PM CDT Sun Jul 19 2020 TXZ007-008-200045- Hutchinson TX-Moore TX- 721 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON AND SOUTHEASTERN MOORE COUNTIES UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Sanford, or 12 miles west of Borger, moving north at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fritch, Stinnett and Sanford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3564 10150 3566 10168 3592 10175 3590 10142 TIME...MOT...LOC 0021Z 182DEG 18KT 3573 10161 Ward
Special Weather Statement National Weather Service Amarillo TX 724 PM CDT Sun Jul 19 2020 TXZ006-007-011-012-200100- Hartley TX-Potter TX-Moore TX-Oldham TX- 724 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM... NORTHWESTERN POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 800 PM CDT... At 723 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles west of Four Way to near Valley De Oro. Movement was northeast at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Four Way, Masterson and Valley De Oro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Conditions are favorable for the formation of weak tornadoes but the threat posed by these tornadoes is low. If a weak tornado is observed, move indoors and stay away from windows. && LAT...LON 3588 10199 3535 10186 3535 10216 3576 10222 TIME...MOT...LOC 0023Z 223DEG 10KT 3571 10213 3543 10208 Ward
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Sun Jul 19 2020
TXZ004-005-009-010-200100-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
728 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES UNTIL 800 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lora, or 17 miles northwest of Miami. This storm
was nearly stationary. Another storm was about 10 miles south of
Wolf Creek Park moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3583 10075 3588 10083 3597 10088 3624 10063
3625 10054 3617 10043 3601 10042 3592 10054
TIME...MOT...LOC 0027Z 233DEG 2KT 3593 10077
WardSpecial Weather Statement National Weather Service Amarillo TX 741 PM CDT Sun Jul 19 2020 TXZ006-011-200115- Hartley TX-Oldham TX- 741 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OLDHAM AND SOUTH CENTRAL HARTLEY COUNTIES UNTIL 815 PM CDT... At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Channing, or 26 miles north of Vega, moving east at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Channing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3558 10265 3569 10261 3570 10232 3544 10241 TIME...MOT...LOC 0040Z 286DEG 7KT 3562 10256 Ward
The Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in Stratford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895160.